Heart Disease Channel
Topics
Medications
Quicklinks
Related Channels

Verapamil Drug Interactions

Cimetidine (Tagamet)
Cimetidine may increase the level of verapamil in your blood, increasing your risk of verapamil side effects (although drug interaction studies have shown mixed results). Your healthcare provider may need to adjust your verapamil dose or may suggest an alternative to cimetidine.
 
Clonidine (Catapres)
There have been reports of a dangerously slow heart rate in people who took clonidine and verapamil together. Some cases were serious enough to require hospitalization and even the insertion of a pacemaker. Check with your healthcare provider before taking these medications together.
  
Cyclosporine (Gengraf, Neoral, Sandimmune)
Verapamil may increase the level of cyclosporine in your blood, increasing your risk of side effects. Your healthcare provider should monitor your cyclosporine levels and may need to adjust your dosage.
 
CYP 3A4 Inducers
Verapamil is broken down (metabolized) by certain liver enzymes known as CYP 3A4 enzymes. Other medications (known as CYP 3A4 inducers) that increase the activity of these enzymes can decrease the level of verapamil in the blood, making verapamil less effective. Check with your healthcare provider before taking verapamil with any of these medications. If you have already been taking such medications with verapamil, check with your healthcare provider before stopping them.
 
CYP 3A4 Inhibitors
Verapamil is broken down (metabolized) by certain liver enzymes known as CYP 3A4 enzymes. Other medications (known as CYP 3A4 inhibitors) that slow the activity of these enzymes can increase the level of verapamil in the blood, perhaps leading to increased and possibly dangerous side effects. Check with your healthcare provider before taking verapamil with any of these medications. If you have already been taking such medications with verapamil, check with your healthcare provider before stopping them.
  
Digoxin (Digitek, Lanoxin)
Verapamil may increase the level of digoxin in your blood (although studies have shown conflicting results). Because changes in digoxin levels can be dangerous, your healthcare provider should monitor the level of digoxin in your blood and adjust your digoxin dosage as necessary. Your healthcare provider should also monitor your heart rate, as verapamil and digoxin can both lower your heart rate.
Ouch! 6 Types of Pain You Might Experience When Getting a Stent

Verapamil Hydrochloride (HCl)

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2019 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.